Utah, 2009Winter Storm and High Wind in Utah, April 1, 2009
April 1, 2009 · NWS SLC · 3 events in 3 counties and zones
A winter storm arrived in Utah on the last day of March and continued into April, bringing heavy snow and gusty winds to the Wasatch Mountains. The associated cold front also brought gusty winds to the west deserts of Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm arrived in Utah on the last day of March and continued into April, bringing heavy snow and gusty winds to the Wasatch Mountains. The associated cold front also brought gusty winds to the west deserts of Utah. Note that this episode began in March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 8:01 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Mar 31, 8:01 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
901 PM MDT TUE MAR 31 2009
.SYNOPSIS...A VIGOROUS PACIFIC COLD FRONT WILL CROSS THE AREA
TONIGHT THROUGH WEDNESDAY MORNING. YET ANOTHER SYSTEM IS FORECAST
FOR THE AREA STARTING THURSDAY NIGHT AND LASTING INTO THE UPCOMING
WEEKEND.
&&
.DISCUSSION...EVENING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
DEPICT A SHORTWAVE TROUGH AND ASSOCIATED JET STREAK DIGGING
SOUTHEAST THROUGH THE NORTHERN ROCKIES. ASSOCIATED SURFACE FRONT
CURRENTLY DROPPING SOUTH INTO NORTHERN UT...AND IS ACCOMPANIED BY
A LINE OF CONVECTION INCLUDING ISOLATED THUNDERSTORMS. THIS FRONT
IS EXPECTED CONTINUE SOUTH THROUGH THE NORTHERN WASATCH
FRONT...REACHING THE SALT LAKE AND TOOELE VALLEYS BETWEEN 10 AND
11 PM...AND THEN STRENGTHEN AS IT CONTINUES SOUTHEAST THROUGH THE
REMAINDER OF THE FORECAST AREA OVERNIGHT INTO THE MORNING HOURS
WEDNESDAY. WILL NEED TO INCREASE POPS ACROSS THE SOUTHEAST LATE
TONIGHT INTO WEDNESDAY MORNING AS THIS FEATURE SURGES THROUGH THE
AREA.
OTHERWISE A TIGHT COMMA-HEAD IS NOTED DEVELOPING IN IR IMAGERY
ACROSS SOUTHEAST ID. THIS FEATURE IS EXPECTED TO DROP SOUTH
ACROSS NORTHERN UT OVERNIGHT. ASSOCIATED ISENTROPIC ASCENT
COMBINED WITH A MOIST AND UNSTABLE POST FRONTAL AIRMASS AND
ASSOCIATED OROGRAPHIC ASCENT SHOULD MAINTAIN PRECIPITATION ALONG
THE WASATCH RANGE...AND POSSIBLY SPILLING INTO THE BENCHES OF THE
WASATCH FRONT THROUGH MUCH OF THE OVERNIGHT HOURS. WILL KEEP GOING
WARNINGS/ADVISORIES UNCHANGED...ALTHOUGH AM CONCERNED
ACCUMULATIONS ALONG THE VALLEY FLOORS MAY COME UP ON THE LOW END
OF THE ADVISORY SCALE.
&&
.AVIATION...WINDS AT THE SLC TERMINAL WILL CONTINUE TO BE SOUTHERLY
AND INCREASE A BIT BEFORE THE FRONT PUSHES IN. A BAND OF SHOWERS
WILL PUSH INTO THE TERMINAL AROUND 04-05Z AHEAD OF THE COLD FRONT
TURNING WINDS TO THE WEST OR NORTHWEST. SURFACE WINDS ARE THEN
EXPECTED TO STAY NORTHERLY THROUGH THE NIGHT. CEILINGS WILL BECOME
MVFR OR IFR WITH THE ONSET OF SHOWERS AND REMAIN THROUGH 12Z.
THERE IS A 60 PERCENT CHANCE OF ACCUMULATING SNOW ON THE RUNWAYS
OVERNIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM WEDNESDAY FOR UTZ006-UTZ007-
UTZ008-UTZ009-UTZ010.
WINTER STORM WARNING UNTIL 4 PM WEDNESDAY FOR UTZ517.
WINTER WEATHER ADVISORY UNTIL 10 AM WEDNESDAY FOR UTZ001-UTZ002-
UTZ003-UTZ004-UTZ005-UTZ014-UTZ015.
WY...NONE.
&&
SEAMAN/YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Mar 31, 3:27 AM MST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 AM MDT TUE MAR 31 2009
UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
427 AM MDT TUE MAR 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP ACROSS THE MOUNTAINS OF NORTHERN UTAH
TODAY...BECOMING HEAVY AT TIMES TONIGHT. SNOW DEVELOPS ACROSS THE
VALLEYS OF NORTHERN UTAH LATE THIS AFTERNOON INTO TONIGHT AHEAD
OF A COLD FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY SNOW WILL SPREAD INTO THE CENTRAL MOUNTAINS OF UTAH
WEDNESDAY MORNING...TAPERING OFF DURING THE AFTERNOON. SNOW WILL
TAPER OFF DURING THE EARLY MORNING ACROSS THE CACHE VALLEY...AND
BY MID MORNING ACROSS THE WASATCH FRONT AND CENTRAL UTAH VALLEYS.
THE NEXT STORM SYSTEM WILL APPROACH THURSDAY...PASSING TO OUR EAST
SATURDAY NIGHT. DURING THAT TIME SPAN...SIGNIFICANT MOUNTAIN SNOW
WILL BE POSSIBLE...WITH TIMES OF SNOW ACCUMULATIONS WITHIN VALLEYS
HEADING INTO NEXT WEEKEND. WINDS MAY BECOME GUSTY FROM THE
SOUTHWEST THURSDAY INTO THURSDAY NIGHT...BUT SHOULD OTHERWISE NOT
BE SIGNIFICANT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains I-80 North
- When
- April 1, 12:00 AM MST to 10:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
Tony Grove SNOTEL received 1.60 inches liquid equivalent precipitation, or approximately 18 inches of new snow for the storm. In addition, the Ogden Peak sensor recorded a maximum wind gust of 83 mph. Note that this event began in March.
Winter Storm, Wasatch Mountains South of I-80
- When
- April 1, 12:00 AM MST to 12:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
Alta received 19 inches of new snow, while Snowbird received 17 inches. Winds were also gusty, with a maximum wind gust of 103 mph recorded along the peaks. Note that this event began in March.
High Wind, Great Salt Lake Desert and Mountains
- When
- April 1, 2:40 AM MST to 5:15 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
Multiple strong wind gusts were recorded across the Great Salt Lake and Great Salt Lake Desert, including a 73 mph gust at the Rosebud RAWS and a 67 mph gust at Promontory Point.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Florida, April 1 to 6, 20091 death · $3.7 million · 3 events
- Flooding in North Dakota, April 1 to 25, 2009$8.9 million · 24 events
- Drought in Texas, April 1 to 30, 2009$3.0 million · 3 events
- Drought in Texas, April 1 to 30, 2009$425,000 · 19 events
- Wildfire and High Wind in Texas, April 1 to 2, 2009$165,000 · 58 kt wind · 16 events
- Flooding in South Dakota, April 1 to 30, 2009$125,000 · 2 events
- Flooding in North Dakota, April 1 to 30, 2009$45,000 · 9 events
- Flooding in Minnesota, April 1 to 27, 2009$35,000 · 7 events
- High Wind and Strong Wind in New Mexico, April 1, 2009$35,000 · 70 kt wind · 2 events
- Flooding and Hail in Florida, April 1 to 5, 2009$11,000 · 50 kt wind · 20 events
- Flooding and Hail in Georgia, April 1 to 12, 20091.75 in hail · 20 events
- Drought in Texas, April 1 to 30, 200918 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167621, 167622, 167623.